Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


A nonlinear integral equation occurring in a singular free boundary problem

Authors: Klaus Höllig and John A. Nohel
Journal: Trans. Amer. Math. Soc. 283 (1984), 145-155
MSC: Primary 35R35; Secondary 35K55, 45G10
MathSciNet review: 735412
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the Cauchy problem

$\displaystyle \left\{ \begin{gathered}{u_t} = \phi {({u_x})_x},\qquad (x,t) \in... ...{{\mathbf{R}}_ + }, \hfill \\ u( \cdot ,0) = f \hfill \\ \end{gathered} \right.$

with the piecewise linear constitutive function $ \phi (\xi ) = {\xi _ + } = \max (0,\xi )$ and with smooth initial data $ f$ which satisfy $ xf'(x) \geqslant 0$, $ x \in {\mathbf{R}}$, and $ f''(0) > 0$. We prove that free boundary $ s$, given by $ {u_x}(s{(t)^ + },t) = 0$, is of the form

$\displaystyle s(t) = - \kappa \sqrt t + o\left( {\sqrt t } \right),\qquad t \to {0^ + },$

where the constant $ \kappa = 0.9034 \ldots $ is the (numerical) solution of a particular nonlinear equation. Moreover, we show that for any $ \alpha \in (0,1/2)$,

$\displaystyle \left\vert {\frac{{{d^2}}} {{d{t^2}}}f(s(t))} \right\vert = O({t^{\alpha - 1}}),\qquad t \to {0^ + }.$

The proof involves the analysis of a nonlinear singular integral equation.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35R35, 35K55, 45G10

Retrieve articles in all journals with MSC: 35R35, 35K55, 45G10

Additional Information

PII: S 0002-9947(1984)0735412-5
Keywords: Cauchy problem, parabolic, nonlinear, free boundary regularity, nonlinear singular integral equation
Article copyright: © Copyright 1984 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia